Psychosis is common in people with advanced Parkinson’s disease. These expert tips can help manage it.
By Rebecca Hiscott
As their Parkinson’s disease progresses, up to 60 percent of people develop symptoms of psychosis, according to a 12-year study published in the Archives of Neurology in 2010. For caregivers, these symptoms can seem sudden, distressing, and difficult to manage. Fortunately, medications can help treat or diminish the symptoms. And knowing how to react can calm difficult behaviors. We talked to two Parkinson’s disease experts about the symptoms, causes, and available treatments, as well as advice for caregivers on how to respond.
People with psychosis might see, hear, or smell things that aren’t there or hold false beliefs—for example, that someone is spying on them—which makes them agitated or even aggressive., says Joseph Jankovic, MD, FAAN, a professor of neurology, distinguished chair in movement disorders, and director of the Parkinson’s Disease and Movement Disorders Clinic at Baylor College of Medicine in Houston.
“These symptoms are typically seen in more advanced stages of Parkinson’s, particularly when patients begin to develop cognitive deficits and are taking multiple medications,” Dr. Jankovic says.
“Medications used to treat symptoms of Parkinson’s such as levodopa and dopamine agonists, elevate dopamine levels, which can trigger hallucinations and delusions,” says Dr. Jankovic. People with a condition commonly associated with Parkinson’s disease called REM sleep behavior disorder, in which they physically act out vivid dreams, are also at higher risk for psychosis, he says.
Another trigger is a systemic illness or an unfamiliar environment, says Stephen Grill, MD, PhD, co-founder of the Parkinson’s and Movement Disorders Center of Maryland in Elkridge, MD. If a person develops pneumonia or a urinary tract infection or needs to be hospitalized, for example, symptoms of psychosis may become more pronounced.
At the first signs of psychosis, a neurologist might adjust a patient’s medication. For example, the anticholinergic drug trihexyphenidyl (Artane) can cause or exacerbate symptoms of psychosis, Dr. Grill says. Dr. Jankovic adds: “Dopamine agonists such as pramipexole [Mirapex], ropinirole [Requip], and rotigotine [Neupro] are more likely to cause hallucinations than levodopa, so we may reduce or stop those medications first,” he says.
If the hallucinations persist, neurologists may reduce the dosage of levodopa, but that can worsen symptoms, Dr. Jankovic says. To avoid reducing levodopa, doctors may add an antipsychotic such as quetiapine (Seroquel). “Most antipsychotic drugs cannot be used for people with Parkinson’s because they block dopamine receptors and exacerbate symptoms,” he says, adding that quetiapine is an exception. Doctors may also prescribe the antipsychotic clozapine (Clozaril), but the drug is typically seen as a last resort because it can lower white blood cell counts.
PROMISING NEW DRUG
A new drug under investigation called pimavanserin (Nuplazid) has shown promise in clinical trials for treating psychosis in Parkinson’s disease and Alzheimer’s disease and may be approved by the US Food and Drug Administration as early as this year, Dr. Jankovic says.
Most antipsychotics act by blocking dopamine receptors, he explains. “Pimavanserin binds to serotonin receptors so it doesn’t worsen parkinsonism or cause involuntary movements,” he says.
HOW TO MANAGE PSYCHOTIC BEHAVIORS
* Stay calm. Caregivers can help mitigate symptoms of psychosis by adopting a calm, supportive, and reassuring demeanor, says Dr. Jankovic. Don’t be confrontational or aggressive, he adds.
* Create a safe environment. A quiet, well-lit environment at night can also reduce the frequency of visual hallucinations. “Darkness creates shadows, and people may mistake those for other things,” Dr. Grill says.
* Take it in stride. “The caregiver has to learn not to make a big deal about it,” says Dr. Grill. “So if somebody says, for example, ‘I just saw a rat,’ the caregiver might say, ‘Maybe your mind’s just playing tricks.’ And then simply move on and change the subject.”
* Get help if necessary. If the person becomes violent or uncontrollable and you are fearful for his or her safety or your own, call 911.
* Have access to antianxiety medication. Consider keeping antianxiety drugs such as alprazolam (Xanax), diazepam (Valium), or lorazepam (Ativan) on hand in case of a severe psychotic episode, Dr. Jankovic adds. “Be sure to discuss these strategies with the patient’s neurologist or psychiatrist, who can help you implement them.”
© 2016 American Academy of Neurology